Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Wichita, KS

May 9, 2021Saline County, Kansas

NWS Wichita, KS issued this special weather statement at May 9, 2021, 12:04 AM CDT for Saline County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2021, 12:04 AM CDT (05:04 UTC)
Expired
May 9, 2021, 12:30 AM CDT
In force
26 min
Issued by
NWS Wichita, KS

County Saline County, KS

The radar

The Topeka radar (KTWX), 129 km from the middle of the area, began a volume at 05:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 5.1 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 377 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
377 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
1653 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
362 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.0

Open this sounding in Storm Lab

The text

As transmitted.

893 
WWUS83 KICT 090504
SPSICT

Special Weather Statement
National Weather Service Wichita KS
1204 AM CDT Sun May 9 2021
 
KSZ049-090530-
Saline KS-
1204 AM CDT Sun May 9 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Saline County in central Kansas...

* Until 1230 AM CDT.

* At 1202 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Culver, or 11 miles northwest
  of Salina...moving east at 45 mph.

* Hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Salina and Glendale. 

LAT...LON 3896 9759 3883 9757 3883 9793 3896 9792
TIME...MOT...LOC 0503Z 268DEG 38KT 3891 9779 

$$

BUTLER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at May 9, 12:03 AM CDT, 1 minute earlier.

Area forecast discussion, May 9, 12:03 AM CDT, 1 minute before
Area Forecast Discussion
National Weather Service Wichita KS
1203 AM CDT Sun May 9 2021

.SHORT TERM...(This afternoon through tonight)
Issued at 306 PM CDT Sat May 8 2021

BOTTOM LINE UP FRONT: Severe weather remains possible this
evening/tonight, especially north of the HWY 54/400 corridor,
followed by periods of rain and several days of below normal
temps.

DISCUSSION

Early this afternoon, a 996mb surface low was located near Hays. A
cold front was surging south through WRN KS, with a warm front
arcing east across northern/eastern KS. A dryline was sharpening up
from the SFC low, south through the TX/OK Panhandles. Meanwhile,
water vapor imagery reveals a shortwave just now emerging out of the
Central Rockies.

It still appears that the s/w coming out of the Rockies, combined
with enhanced convergence along the triple point and continued low
to mid-level moistening, will be sufficient to erode the strong
capping inversion between 22z-00z (5pm-7pm). This activity should
then progress east, possibly growing upscale into one, or more,
convective clusters. South of the triple point, there is still some
potential for a more discrete cell or two to develop along the
dryline, but delayed low-level moistening and a strong cap look to
be significant limiting factors. For our CWA, this especially
applies to areas along/south of the HWY 54/400 corridor, including
the Wichita metro. For this reason, we've adjusted our messaging to
reflect the highest severe probabilities along the I-70 corridor, as
has SPC. The important note here is that, wherever storms form,
severe weather can be expected. The more conditional nature of the
threat for southern KS is not due to a lack of instability/shear,
but simply the more limiting factors of the cap and lower quality
moisture.

Where storms do form, the environment will be characterized by
moderate instability (1000-2000 j/kg MLCAPE), modest effective shear
(25-35kt), and very steep mid-level lapse rates (8+ C/km). Modest
winds aloft and good veering should support effective SRH values of
100-200 m2/s2. The effective shear and orientation with the SFC
boundaries may tend to support a quicker clustering of storms, but
with some transient supercell structures likely. Where rotating
updrafts do develop, the combination of moderate instability and
very steep lapse rates should be supportive of some large, to very
large (2"+) hail. A drier sub-cloud layer plus high DCAPE could also
support some 70 mph gusts as well. The hail threat will probably be
maximized with the initial storms, with a transition to mostly wind
if clustering/upscale growth occurs. There may still be a tornado
threat, but higher LCLs and the potential for upscale growth should
tend to limit this potential. However, don't want to completely rule
it out given strengthening low-level shear and enlarging hodographs
during the evening, especially for any storm that's able to remain
discrete, and/or for any strong updraft on the tail end of a squall
line/cluster able to remain rooted in the boundary layer.

Probably the most challenging aspect of this forecast is determining
how far south storms will propagate, given warm mid-level
temperatures with southward extent. At this point, thinking the
highest potential will be generally north of the Highway 54/400
corridor, although wouldn't be surprised if southeastward oriented
propagation vectors prove true and dribble at least isolated
activity all the way southeast to near the KS/OK border. If this
were to occur, severe weather would be possible.

Behind the storms, the SFC low and cold front will surge east across
central/eastern KS with a period of strong, post-frontal winds
supported by a strong pressure gradient and strong CAA. A Wind
Advisory has been issued to account for this potential tonight-SUN
AM.

Martin/Kleinsasser/Jakub

.LONG TERM...(Sunday through Saturday)
Issued at 306 PM CDT Sat May 8 2021

From Sunday through the middle of next week, a stable, post-frontal
regime will be in place thanks to a strong SFC high building in from
the north. This high will remain parked over the central/northern
states, keeping temperatures below to well below normal. Upper level
waves ejecting out of the Rockies, during this time, may provide
some periods of light to moderate rain. Some locations may not see
highs get above 50 (which is closer to our normal lows this time of
year!). Eventually, a stronger southerly flow should develop late in
the work week, with increasing moisture/instability possibly
allowing a more seasonable return to temps/convective chances.

Martin

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1201 AM CDT Sun May 9 2021

Showers and thunderstorms ongoing across east central KS will
impact the KRSL, KGBD and KSLN terminals through 06-08Z before
shifting south and eastward. Reduced flight categories are likely
under the storm activity. A cold front bisecting central Kansas
this evening will advance across the area overnight shifting winds
to the northwest. We may see a few hours of enhanced winds
immediately in the wake of the front with gusty northwest winds
and MVFR cigs extending into the day on Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    49  62  45  56 /  30   0  20  40
Hutchinson      47  60  43  55 /  40   0  20  40
Newton          47  59  44  54 /  50  10  20  40
ElDorado        48  60  43  56 /  50  10  20  40
Winfield-KWLD   50  63  45  58 /  20   0  20  40
Russell         45  59  41  53 /  60   0  20  50
Great Bend      46  60  42  52 /  50   0  20  50
Salina          47  58  42  56 /  60  10  10  40
McPherson       46  58  42  54 /  60  10  20  40
Coffeyville     54  63  45  59 /  40  20   0  30
Chanute         51  59  44  57 /  60  20   0  30
Iola            50  58  43  57 /  60  20   0  30
Parsons-KPPF    53  62  45  58 /  50  20   0  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 10 AM CDT this morning for KSZ032-033-
047>053-067>072-082-083-091>096-098>100.

&&

SHORT TERM...RM
LONG TERM...RM
AVIATION...MWM
Hazardous weather outlook, May 8, 3:17 PM CDT, 8 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
317 PM CDT Sat May 8 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-092030-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
317 PM CDT Sat May 8 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Severe thunderstorms are still expected to develop across northern
and eastern Kansas this evening, with the highest risk along the
Interstate 70 corridor. Further south, severe thunderstorms are
possible as well, but the threat is more conditional. Where
thunderstorms do form, very large hail up to 2" in diameter and wind
gusts to 70 mph will be the primary threats. A tornado cannot be
ruled out, but this threat appears lower for now.

Strong, non-thunderstorm wind gusts to 45 mph are likely late
tonight into early Sunday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Strong wind gusts to 45 mph may be ongoing early Sunday morning,
especially across southern Kansas.

Thunderstorm chances could increase again by late week and next
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

Martin/Kleinsasser

In the hours before

Local storm report, May 8, 11:41 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1141 PM CDT SAT MAY 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1132 PM     HAIL             SALINA                  38.85N 97.61W
05/08/2021  E0.88 INCH       SALINE             KS   STORM CHASER

            UP TO NICKEL SIZE HAIL NORTH SIDE OF SALINA.

&&

ADK
Local storm report, May 8, 11:43 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1143 PM CDT SAT MAY 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1141 PM     HAIL             1 SE SALINA             38.80N 97.59W
05/08/2021  E0.88 INCH       SALINE             KS   TRAINED SPOTTER

&&

ADK
Special weather statement, May 8, 11:48 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Wichita KS
1148 PM CDT Sat May 8 2021

KSZ049-090515-
Saline KS-
1148 PM CDT Sat May 8 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Saline County in central Kansas...

* Until 1215 AM CDT.

* At 1146 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Assaria, or 9 miles southeast
  of Salina...moving east at 40 mph.

* Hail up to the size of nickels...and wind gusts up to 50 mph will
  be possible with this storm.

* Locations impacted include...
  Assaria, Gypsum and Bridgeport.

LAT...LON 3861 9737 3861 9762 3874 9762 3875 9737
TIME...MOT...LOC 0448Z 271DEG 34KT 3870 9753

BUTLER
Local storm report, May 8, 11:50 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1150 PM CDT SAT MAY 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     HAIL             4 ENE ASSARIA           38.71N 97.54W
05/08/2021  U0.75 INCH       SALINE             KS   PUBLIC

            REPORTED VIA MPING.

&&

ADK
Special weather statement, May 8, 11:58 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Wichita KS
1158 PM CDT Sat May 8 2021

KSZ049-090515-
Saline KS-
1158 PM CDT Sat May 8 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  East central Saline County in central Kansas...

* Until 1215 AM CDT.

* At 1156 PM CDT...National Weather Service Doppler radar was
  tracking a strong thunderstorm with locally heavy rainfall near
  Gypsum, or 11 miles east of Salina...moving east at 45 mph.

* Hail up to the size of dimes...and wind gusts up to 50 mph will be
  possible with this storm.

* Locations impacted include...
  Kipp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

&&

LAT...LON 3886 9737 3873 9737 3873 9751 3886 9750
TIME...MOT...LOC 0458Z 273DEG 40KT 3876 9742

BUTLER
Special weather statement, May 9, 12:04 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
1204 AM CDT Sun May 9 2021

KSZ049-090530-
Saline KS-
1204 AM CDT Sun May 9 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Saline County in central Kansas...

* Until 1230 AM CDT.

* At 1202 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Culver, or 11 miles northwest
  of Salina...moving east at 45 mph.

* Hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Salina and Glendale.

LAT...LON 3896 9759 3883 9757 3883 9793 3896 9792
TIME...MOT...LOC 0503Z 268DEG 38KT 3891 9779

BUTLER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:30 PM CDTSpecial Weather StatementICTEllsworth30 min
May 8, 7:34 PM CDTSpecial Weather StatementICTRussell26 min
May 8, 7:38 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Russell39 min
May 8, 8:00 PM CDTSpecial Weather StatementICTRussell30 min
May 8, 8:08 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, Saline67 min
May 8, 8:25 PM CDTSpecial Weather StatementICTLincoln35 min
May 8, 8:32 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln58 min
May 8, 8:38 PM CDTSevere Thunderstorm WarningICTSaline43 min
May 8, 9:13 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, Saline62 min
May 8, 10:06 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, Saline54 min
May 8, 10:11 PM CDTTornado WarningICTEllsworth, Saline49 min
May 8, 10:47 PM CDTAreal Flood WarningICTSaline4 hr
May 8, 11:01 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, Saline59 min
May 8, 11:48 PM CDTSpecial Weather StatementICTSaline27 min
May 8, 11:58 PM CDTSpecial Weather StatementICTSaline17 min
May 9, 12:19 AM CDTSpecial Weather StatementICTBarton26 min
May 9, 12:24 AM CDTSpecial Weather StatementICTMarion36 min
May 9, 12:51 AM CDTSpecial Weather StatementICTMarion39 min
May 9, 1:10 AM CDTSpecial Weather StatementICTChase65 min
May 9, 2:23 AM CDTSpecial Weather StatementICTGreenwood52 min
May 9, 2:43 AM CDTSpecial Weather StatementICTMcPherson, Saline32 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.